FM/CFS/ME RESOURCES - Drug Database - Paracetamol

 

Search Site 
DATABASE INFO
Disability Attornies
Find A Doctor
Drugs Used In FM & CFS/ME
In-Person Support Groups

INFORMATION
Abbreviations
Archived Poll Results
Candles of Hope
CMP Info.
Family and Friends
Financial Help
FM/CFS/ME Facts
Letter To Loved Ones
Living With FM & CFS/ME
Newly Diagnosed
Rate Your Meds  -  Results
Recommend Doctor
Researchers Spotlight

QUIZ & SURVEY
Take Quiz
Quiz Winners
Patient Surveys

Drug Database - Paracetamol Panadol caplets

Generic Name: paracetamol (par-ac-et-am-ol)

Brand Names: Panadol®

Classification: NSAID (non-steroidal anti-inflammatory drugs)

Issue Date: 1976

Paracetamol is a painkiller, more technically described as a non-opioid analgesic. As a painkiller, it's similar in strength to aspirin, but does not have the anti-inflammatory action of aspirin.

  • Before Using This Medicine
  • How To Use This Medicine
  • Precautions While on this Medicine
  • Side Effects
  • Drug Interactions
  • Divider
    Before Using This Medicine

    The presence of other medical problems may affect the use of paracetamol. Make sure you tell your doctor if you have any other medical problems, especially:

    • alcohol abuse

    • kidney disease (severe)

    • hepatitis or other liver disease (the chance of serious side effects may be increased)

    • phenylketonuria (some brands of paracetamol contain aspartame, which can make your condition worse)

    Return to top of page

    How To Use This Medicine

    Paracetamol can be taken in tablet, capsule or liquid form, and is also available as suppositories. Paracetamol can be bought without a prescription from pharmacies and (in packs of up to 16 tablets) from other shops. It's vital that you always take it in the doses recommended on the packet. The recommend dose for adults is 510mg to 1000mg every 4-6 hours (one to two standard tablets), up to a maximum of 4000mg (8 tablets) in 24 hours.

    Return to top of page

    Precautions While on this Medicine

    Check with your medical doctor or dentist:

    • If you are taking this medicine to relieve pain, including arthritis pain, and the pain lasts for more than 10 days for adults or 5 days for children or if the pain gets worse, new symptoms occur, or the painful area is red or swollen. These could be signs of a serious condition that needs medical or dental treatment.

    • If you are taking this medicine to bring down a fever, and the fever lasts for more than 3 days or returns, the fever gets worse, new symptoms occur, or redness or swelling is present. These could be signs of a serious condition that needs treatment.

    • If you are taking this medicine for a sore throat, and the sore throat is very painful, lasts for more than 2 days, or occurs together with or is followed by fever, headache, skin rash, nausea, or vomiting.

    Check the labels of all prescription and nonprescription (over-the-counter OTC) medicines you now take. If any contain paracetamol, check with your health care professional. Taking them together with this medicine may cause an overdose.

    If you will be taking more than an occasional 1 or 2 doses of paracetamol, do not drink alcoholic beverages . To do so may increase the chance of liver damage, especially if you drink large amounts of alcoholic beverages regularly, if you take more paracetamol than is recommended on the package label, or if you take it regularly for a long time.

    Taking certain other medicines together with paracetamol may increase the chance of unwanted effects. The risk will depend on how much of each medicine you take every day, and on how long you take the medicines together. If your medical doctor or dentist directs you to take these medicines together on a regular basis, follow his or her directions carefully. However, do not take any of the following medicines together with paracetamol for more than a few days unless your doctor has directed you to do so and is following your progress:

    • aspirin or other salicylates
    • diclofenac (e.g., Voltaren®)
    • diflunisal (e.g., Dolobid®)
    • etodolac (e.g., Lodine®)
    • fenoprofen (e.g., Nalfon®)
    • floctafenine (e.g., Idarac®)
    • flurbiprofen, oral (e.g., Ansaid®)
    • ibuprofen (e.g., Motrin®)
    • indomethacin (e.g., Indocin®)
    • ketoprofen (e.g., Orudis®)
    • ketorolac (e.g., Toradol®)
    • meclofenamate (e.g., Meclomen®)
    • mefenamic acid (e.g., Ponstel®)
    • nabumetone (e.g., Relafen®)
    • naproxen (e.g., Naprosyn®)
    • oxaprozin (e.g., Daypro®)
    • phenylbutazone (e.g., Butazolidin®)
    • piroxicam (e.g., Feldene®)
    • sulindac (e.g., Clinoril®)
    • tenoxicam (e.g., Apo-Tenoxicam®)
    • tiaprofenic acid (e.g., Surgam®)
    • tolmetin (e.g., Tolectin®)

    Acetaminophen may interfere with the results of some medical tests. Before you have any medical tests, tell the person in charge if you have taken paracetamol within the past 3 or 4 days. If possible, it is best to call the laboratory where the test will be done about 4 days ahead of time, to find out whether this medicine may be taken during the 3 or 4 days before the test.

    For Diabetic Patients:

    Acetaminophen may cause false results with some blood glucose (sugar) tests. If you notice any change in your test results, or if you have any questions about this possible problem, check with your health care professional. This is especially important if your diabetes is not well-controlled.

    If you think that you or anyone else may have taken an overdose of paracetamol, get emergency help at once, even if there are no signs of poisoning. Signs of severe poisoning may not appear for 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started as soon as possible. Treatment started more than 24 hours after the overdose is taken may not be effective.

    Return to top of page

    Side Effects

    Check with your doctor immediately if any of the following side effects occur:

    • Yellow eyes or skin

    Also, check with your doctor as soon as possible if any of the following side effects occur:

    • Bloody or black, tarry stools
    • bloody or cloudy urine
    • pain in lower back and/or side (severe and/or sharp)
    • pinpoint red spots on skin
    • skin rash, hives, or itching
    • sores, ulcers, or white spots on lips or in mouth
    • sudden decrease in amount of urine
    • unusual bleeding or bruising
    • unusual tiredness or weakness
    • sore throat (not present before treatment, not caused by the condition being treated)
    • fever with or without chills (not present before treatment and not caused by the condition being treated)

    Other side effects not listed above may also occur in some patients. If you notice any other effects, check with your doctor.

    Return to top of page

    Drug Interactions

    Don't take any other medicines or herbal remedies with paracetamol, including those you have bought without a prescription, before talking to your doctor or pharmacist.

    There are no known serious interactions between paracetamol and other drugs, although if you are taking an anticoagulant drug such as warfarin, the dose may need to be adjusted if you take paracetamol frequently.

    Also, be aware that lots of cough, cold and flu remedies contain paracetamol. So, it's possible to take more than the recommended daily maximum dose by taking both paracetamol in tablet form and another paracetamol-containing medicine - such as a lemon-flavoured hot drink remedy for colds.

    Return to Top